# SDR 1SMA201611250001

- Difficulty date: November 25, 2016
- Submitted: November 28, 2016
- Operation: Air carrier
- Aircraft: N108JL
- Make and model: Piper PA-31-350
- Aircraft serial: 318352028
- Aircraft time: 7,602 hours
- Engine: Lyc TIO540J2BD
- Engine time: 398 hours
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Piston Ring
- Part number: 73857
- Condition: Broken
- Location: Lt Engine
- Part time: 398 hours
- Component: Cylinder, Lyc
- Component part number: LW12966
- Stage of operation: DE
- How discovered: O
- Nature of condition: K, S
- Precautionary procedure: E

## Discrepancy

DURING DESCENT, LT ENGINE CYLINDER HEAD TEMP FROM 390 DEGREES F TO APPROXIMATELY ONE NEEDLE WIDTH BELOW RED LINE OBSERVED. TO KEEP TEMP BELOW RED LINE, MIXTURE WAS GRADUALLY INCREASED UNTIL FULL RICH JUST BEFORE CHECKS.  DURING CHECKS, LEFT ENGINE OIL PRESSURE WAS OBSERVED TO BE DECREASING, BUT STILL WITHIN NORMAL "GREEN" RANGE AT BOTTOM END.  OIL TEMPERATURE NEVER EXCEEDED 200 DEGREES F.  ON OIL PRESSURE DECREASED TO ZERO & ENGINE WAS SHUT DOWN DURING ROLL OUT.  POST FLIGHT VISUAL INSPECTION REVEALED SUBSTANTIAL AMOUNT OF OIL ON LOWER AFT PORTION OF LEFT ENGINE & ON LEFT MAIN GEAR.  OIL QUANTITY INDICATOR SHOWED APPROXIMATELY 6 OF 12 QUARTS REMAINED IN THE SYSTEM. ROCKER BOX INSPECTION PERFORMED ON ALL CYLINDERS & DISCOLORATION CONSISTENT WITH HEAT WAS NOTED AROUND THE EXHAUST VALVE STEM OF NR 6 CYLINDER. VISUAL INSPECTION OF EXHAUST SYSTEM REVEALED CONCENTRATION OF OIL COMING FROM NR 6 CYLINDER EXHAUST PORT. NR 6 CYLINDER WAS REMOVED & PISTON RINGS WERE FOUND TO HAVE BROKEN CAUSING INTERNAL DAMAGE TO CYLINDER, PISTON, & PISTON PIN. FURTHER VISUAL INSPECTION REVEALED DAMAGE TO 2(TWO) COMPRESSOR BLADES ON LEFT ENGINE TURBO CHARGER. NR 5 CYLINDER WAS REMOVED FOR VISUAL INSPECTION & CYLINDERS 1,2,3, & 4 WERE INSPECTED WITH BORESCOPE. CONDITION OF REMAINING CYLINDERS APPEARED NORMAL & CROSS-HATCHING ON CYLINDER WALLS OBSERVED.  R&R # 6 CYLINDER ASSEMBLY AND TURBO CHARGER.  GROUND AND FLIGHT CHECKS NORMAL.
